Alert archive / Minnesota / Winter Weather Advisories in 2021
Winter Weather Advisory 21, NWS Duluth, MN
NWS Duluth, MN issued this winter weather advisory at Dec 15, 2021, 3:57 AM CST for Itasca County, Koochiching County, Saint Louis County, Minnesota. It took effect at Dec 16, 2021, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 15, 2021, 3:57 AM CST (09:57 UTC)
- In effect from
- Dec 16, 2021, 12:00 AM CST
- Expired
- Dec 15, 2021, 3:31 PM CST
- In force
- Issued by
- NWS Duluth, MN
Counties Itasca County, MN, Koochiching County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608 WWUS43 KDLH 150957 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 357 AM CST Wed Dec 15 2021 MNZ010-011-018-152200- /O.NEW.KDLH.WW.Y.0021.211216T0600Z-211216T1800Z/ Koochiching-North St. Louis-North Itasca- Including the cities of International Falls, Ely, and Bigfork 357 AM CST Wed Dec 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. Winds gusting as high as 45 mph. * WHERE...Koochiching, North St. Louis and North Itasca Counties. This includes the Tribal Lands of the Bois Forte Band, Deer Creek and, Nett Lake areas. * WHEN...From midnight tonight to noon CST Thursday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
1 follow-up statement
720 WWUS43 KDLH 152131 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 331 PM CST Wed Dec 15 2021 MNZ010-011-018-160945- /O.UPG.KDLH.WW.Y.0021.211216T0600Z-211216T1800Z/ /O.NEW.KDLH.WS.W.0007.211216T0600Z-211216T1800Z/ Koochiching-North St. Louis-North Itasca- Including the cities of International Falls, Ely, and Bigfork 331 PM CST Wed Dec 15 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... * WHAT...Heavy snow and blowing snow expected, with near-blizzard conditions. Total snow accumulations of 4 to 6 inches. Winds gusting as high as 50 mph. * WHERE...Koochiching, North St. Louis and North Itasca Counties. This includes the Tribal Lands of the Bois Forte Band, Deer Creek and, Nett Lake areas. * WHEN...From midnight tonight to noon CST Thursday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the Thursday morning commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Near-blizzard conditions possible tonight due to heavy snow and very strong northwest winds! This could make travel very treacherous at times, particularly during the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ MNZ025-026-033-160945- /O.NEW.KDLH.WS.W.0007.211216T0600Z-211216T1800Z/ North Cass-South Itasca-South Cass- Including the cities of Walker, Grand Rapids, and Pine River 331 PM CST Wed Dec 15 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... * WHAT...Snow and blowing snow expected, with near-blizzard conditions. Total snow accumulations of 2 to 4 inches. Winds gusting as high as 50 mph. * WHERE...North Cass, South Itasca and South Cass Counties. * WHEN...From midnight tonight to noon CST Thursday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the Thursday morning commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...Near-blizzard conditions possible tonight due to heavy snow and very strong northwest winds! This could make travel very treacherous at times, particularly during the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ MNZ012-019>021-034>038-160945- /O.NEW.KDLH.WW.Y.0022.211216T0900Z-211216T1800Z/ Northern Cook and Lake-Central St. Louis-Southern Lake- Southern Cook-Crow Wing-Northern Aitkin-South Aitkin- Carlton and South St. Louis-Pine- Including the cities of Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, Brainerd, Hill City, Aitkin, Duluth, Pine City, and Hinckley 331 PM CST Wed Dec 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO NOON CST THURSDAY... * WHAT...Snow and flash freeze expected. Total snow accumulations of up to two inches. Winds gusting as high as 50 mph. * WHERE...Portions of east central and northeast Minnesota. * WHEN...From 3 AM to noon CST Thursday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the Thursday morning commute. Strong winds could cause tree damage. * ADDITIONAL DETAILS...Much colder air will build into the region tonight through Thursday morning, causing flash freeze conditions. Wet pavement and roadways may become very slick as they freeze over! PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this winter weather advisory went out at Dec 14, 11:37 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Dec 14, 11:37 PM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1137 PM CST Tue Dec 14 2021
.DISCUSSION...(This evening through Monday)
Issued at 342 PM CST Tue Dec 14 2021
Summary: Wednesday will be the calm before a powerful area of low
pressure translates through the Northland Wednesday night and
Thursday morning. This system will bring with it very strong winds,
some accumulating snow, and some heavy rainfall for this time of the
year, as well as near-record warmth. Much colder conditions will
return for Thursday through the upcoming weekend.
Conditions for tonight and most of the day Wednesday will be benign,
albeit a bit sloppy, as we will continue to have south to southeast
winds in place. This will continue to support enhanced theta-e
advection. Low temperatures tonight will remain quite warm for this
time of the year, dipping only the to lower to middle 30s, thanks to
the warm air advection and stratus deck that is expected to settle
across the region. Foggy and drizzly conditions are expected for
much of the day Wednesday, thanks to a moist boundary layer.
Our attention then turns to the big storm of the forecast - a
powerful system that will move into the region Wednesday night
through early Thursday. This system will be driven by a compact
upper-level trough, with broad upper-level divergence. A nearly
vertically-stacked low pressure system will develop via lee
cyclogenesis over eastern Colorado tonight, and lift northeastward
towards the Northland. The surface low track is now largely agreed
upon by the model guidance, so confidence is increasing on the
threats and impacts of this system. This system is expected to be a
perhaps historically strong system, with the NAEFS MSLP
climatological percentiles continuing to be off the charts,
indicating a minimum pressure values near the bottom of climatology.
A large amount of moisture and heat will be wrapped up within this
low pressure system, with Pwat and 850 mb temperatures continuing to
be in the >99% of climatology, especially over northwest Wisconsin.
850 mb winds will be very strong, with values ranging between 55 to
65 mph based on the suite of deterministic guidance. Height falls of
30 decameters are also progged by the Thaler QG GFS/NAM guidance,
indicating strong dynamics with this system, with very strong large-
scale forcing. With the warm air wrapping into the system,
precipitation-types have been a challenge, but things seem to be
coming into focus in this regard. Wednesday continues to largely
remain a drizzle/rain kind of day, with the cold conveyor belt
wrapping into the system Wednesday night and early Thursday,
resulting in a transition from rain to snow. Freezing rain no longer
appears to be a threat with this system, given the rapid transition
from rain to snow per the latest HREF dominant p-type ensemble,
which are also reflected in the GFS/NAM/ECMWF/GEM global models. We
have removed all ice accretion values with this forecast package.
However, we continue to carry some snowfall accumulations, albeit
light in nature, with accumulations between 1 to 3 inches from the
Iron Range and points north towards the Borderland. This snow,
coupled with the winds, could result in blowing snow over northern
Minnesota, as well. Probably the most impactful aspect of this
system will be the strong southwest winds. We have boosted the winds
with this forecast package due to the very strong flow aloft and the
cold air advection helping to steepen the low-level lapse rates
Wednesday night. Simply put, the winds are going to be howling
Wednesday night/Thursday morning, especially over northwest
Wisconsin where the low-level jet will be its strongest. We have
issued a High Wind Watch for all of northwest Wisconsin, as well as
Pine county in east-central Minnesota. Yet another metric for this
system, as if it wasn't impressive enough, is that this is the first
High Wind Watch issued by NWS Duluth since October of 2007!
Southwest winds 20 to 30 mph with gusts up to 50 mph are possible,
which could result in downed trees and power lines, as well as
hazardous travel for high profile vehicles. The final thing this
forecast will state is that this storm has the potential to break
the December record low sea level pressure value for Duluth, which
is currently 976.6 mb, set back in 1948. We aren't too far off this,
as the GFS/NAM/ECMWF/GEM models are all around 977 to 979 mb, so we
will have to see if this storm breaks the record.
This system will quickly move off to the northeast Thursday morning.
Although precipitation will eventually come to an end Thursday,
strong northwest winds will remain in place, with gusts between 20
to 35 mph through the day. Due to the cold air advection behind the
surface low, high temperatures will be 20 degrees colder on Thursday
compared to what they are forecast to be Wednesday. These colder
conditions are expected to remain in place for the rest of the
forecast period. Quiet conditions will remain in place for Thursday
through Friday before a quick-hitting shortwave brings our next
round of snow Friday night/Saturday morning. Another system may
glance by our region to the north Monday, which could be more
interesting if it were farther south, but as it is now, the bulk of
the precipitation appears to remain in Canada.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1112 PM CST Tue Dec 14 2021
Terminals across the region have MVFR ceilings with the exception
of BRD. Expect all terminals to become a mix of MVFR/IFR ceiling
and visibilities overnight as moisture continues to surge
northward. A warm front over northern Iowa may provide just
enough lift for light drizzle to develop. However, did not have
the confidence to keep in the TAFs. Winds will be out of the south
to southeast at around 5 to 10 knots. Strong low level flow will
keep wind shear a threat until tomorrow morning. Wind gusts will
begin to increase as the pressure gradient increases as a cold
front makes its way eastward tomorrow morning.
&&
.MARINE...
Issued at 342 PM CST Tue Dec 14 2021
Southeasterly winds will continue to be in place across western Lake
Superior this afternoon into the evening hours before weakening late
tonight. Small Craft Advisories remain in effect along the North
Shore from Two Harbors to Grand Marais, largely due to large waves.
These advisories will gradually expire from southwest to northeast
as the waves heights diminish, lingering longest for the Grand
Marais to Grand Portage nearshore zone. There will be a brief
respite from the winds and waves during the daylight hours Wednesday
before a very powerful area of low pressure lifts into the region
for late Wednesday through Thursday. Winds will turn southwesterly
as the low pressure passes through and strengthen rapidly after
midnight Wednesday night/Thursday morning. Gale-force gusts are
certain to happen, with storm-force gusts possible as well,
especially for the Outer Apostle Islands and the North Shore. We
continue to carry a Storm Watch across most of the nearshore waters
of western Lake Superior, except for Chequamegon Bay, where the
winds aren't expected to be quite as strong due to it being more
sheltered. A Gale Watch has been issued for those waters. Wave
heights will be quite large, generally ranging between 6 to 12 feet,
largest around the Apostle Islands. The watches run from Wednesday
night through Thursday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 34 45 18 25 / 20 40 100 20
INL 32 41 12 21 / 10 30 80 30
BRD 33 45 15 22 / 20 50 70 0
HYR 35 52 22 30 / 30 40 90 10
ASX 34 51 24 34 / 20 40 80 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Watch from Wednesday evening through Thursday morning
for WIZ001>004-006>009.
MN...High Wind Watch from Wednesday evening through Thursday morning
for MNZ038.
LS...Storm Watch from late Wednesday night through Thursday afternoon
for LSZ140>148-150.
Small Craft Advisory until 10 AM CST Wednesday for LSZ140.
Small Craft Advisory until 4 AM CST Wednesday for LSZ141.
Gale Watch from late Wednesday night through Thursday afternoon
for LSZ121.
&&
DISCUSSION...JTS
AVIATION...KSE
MARINE...JTSHazardous weather outlook, Dec 15, 3:31 AM CST, 26 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 331 AM CST Wed Dec 15 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 331 AM CST Wed Dec 15 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Dense fog is expected to affect Sawyer and Price counties this morning. A complex storm will affect the Northland tonight. Look for periods of showers and thunderstorms, some severe in northwest Wisconsin, this evening. Damaging winds, brief heavy rain, localized flooding and power outages are the hazards. After midnight, the storms end, the rain changes to freezing rain briefly, then to all snow. Accumulations of 1 to 3 inches of snow, and a light glaze of ice, are forecast in northeast Minnesota. Strong winds of 40 to 50 mph will create areas of blowing and drifting snow, especially in open areas. Numerous headlines are in effect today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The strong winds continue Thursday morning, subsiding late. Around one inch of snow and blowing snow is forecast along and north of the Iron Range Thursday morning. A Winter Weather Advisory and Wind Advisory are in effect. A brief round of accumulating snow is on tap for late Friday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report precipitation type, and measurements of snow or ice accumulations to the National Weather Service. Spotters and the public can also report precipitation type with the free M-PING smartphone app. LSZ121-140>148-150-161130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 331 AM CST Wed Dec 15 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A Storm Warning is in effect late tonight for all of the nearshore waters. Wind gusts from 48 to 55 knots area possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday As the storm force winds abate Thursday morning, a Gale Warning takes its place for the rest of Thursday afternoon into the evening. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 3:56 AM CST | Dense Fog Advisory | DLH | Aitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more | 16 hr |
| Dec 15, 3:56 AM CST | High Wind Warning | DLH | Aitkin, Carlton, Cass, Cook, Crow Wing, Lake and 2 more | 32 hr |
| Dec 15, 3:56 AM CST | Wind Advisory | DLH | Aitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 3 more | 29 hr |
| Dec 15, 4:02 AM CST | Gale Warning | DLH | 42 hr | |
| Dec 15, 4:02 AM CST | Storm Warning | DLH | 31 hr | |
| Dec 15, 3:31 PM CST | Winter Storm Warning | DLH | Cass, Itasca, Koochiching, Saint Louis | 20 hr |
| Dec 15, 3:31 PM CST | Winter Weather Advisory | DLH | Aitkin, Carlton, Cook, Crow Wing, Lake, Pine and 1 more | 20 hr |
Nearby
Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.